Overdose of atypical antipsychotics: Clinical presentation, mechanisms of toxicity and management
Section of Medical Toxicology, Department of Emergency Medicine, University of Southern California, Los Angeles, CA 90033, USA.CNS Drugs (Impact Factor: 5.11). 06/2012; 26(7):601-11. DOI: 10.2165/11631640-000000000-00000
Historically, treatment for schizophrenia focused on sedation. The advent of the typical antipsychotics resulted in treatment aimed specifically at the underlying disease, but these agents were associated with numerous adverse effects, and were not particularly effective at treatment of the negative symptoms of schizophrenia. As a result, numerous atypical agents have been developed over the past 2 decades, including several agents within the past 5 years. Overdose of antipsychotics remains quite common in Western society. In 2010, poison control centres in the US received nearly 43,000 calls related to atypical antipsychotics alone. Due to underreporting, the true incidence of overdose with atypical antipsychotics is likely much greater. Following overdose of an atypical antipsychotic, the clinical effects observed, such as CNS depression, tachycardia and orthostasis are largely predictable based on the unique receptor binding profile of the agent. This article, which focuses on the atypical antipsychotics commonly used in the treatment of schizophrenia, discusses the features commonly encountered in overdose. Specifically, agents that result in QT prolongation and the corresponding potential for torsades de pointes, as well as unique features encountered with the various medications are discussed. The diagnosis of this overdose is largely based on history. Routine use of drug screens is unlikely to be beneficial. The primary goal of management is aggressive supportive care. Patients with significant CNS depression with associated loss of airway reflexes and respiratory failure need advanced airway management. Hypotension should be treated first with intravenous fluids, with the use of direct acting vasopressors reserved for persistent hypotension. Benzodiazepines should be used for seizures, with barbiturates used for refractory seizures. Intravenous magnesium can be administered for patients with a corrected QT interval exceeding 500 milliseconds.
Article: Central Nervous System Toxicity[Show abstract] [Hide abstract]
ABSTRACT: Central nervous system toxicity caused by xenobiotic exposure is a common reason for presentation to the emergency department. Sources of exposure may be medicinal, recreational, environmental, or occupational; the means of exposure may be intentional or unintended. Toxicity may manifest as altered thought content resulting in psychosis or confusion; may affect arousal, resulting in lethargy, stupor, or coma; or may affect both elements of consciousness. Seizures may also occur.Emergency medicine clinics of North America 02/2014; 32(1):205-21. DOI:10.1016/j.emc.2013.09.004 · 0.78 Impact Factor
Chapter: “Anxiolytics”[Show abstract] [Hide abstract]
ABSTRACT: Anxiolytics are also known as minor tranquilizers and are prescribed to treat and prevent symptoms of anxiety or for the management of anxiety disorders. The term tranquilizer is no longer popular; the term ‘anxiolytics’ is frequently used because they diminish the feelings of anxiety. Benzodiazepines (BZD) are prescribed in the millions every year. Some of the frequently prescribed BZDs are diazepam (Valium®; CASRN: 439-14-5), chlordiazepoxide (Librium®, CASRN: 58-25-3); flurazepam (Dalmane®, CASRN: 17617-23-1); clonazepam (Klonopin®, CASRN: 1622-61-3); midazolam (Versed®, CASRN: 59467-70-8); and alprazolam (Xanax®, CASRN: 28981-97-7). According to 2011 American Association of Poison Control Centers' report, sedative-hypnotics ranked No. 1 in the top-25 fatality list. A pure oral BZD overdose rarely results in morbidity (e.g., aspiration pneumonia, rhabdomyolysis) or mortality; those usually occur when BZDs are combined with alcohol or other sedative-hypnotics. Ethanol and BZD combination is considered a lethal combination. In addition, intravenous administration of BZDs is associated with greater degrees of hypotension and occasional cardiac and respiratory arrest. BZDs act by potentiating the activity of γ-aminobutyric acid (GABA)-mediated chloride channels. BZDs bind to the GABAA receptor complex, consequently increasing frequency of opening of the chloride channel. Enhanced GABA neurotransmission results in sedation, striated muscle relaxation, anxiolysis, and anticonvulsant effects. BZDs are metabolized predominantly in the liver by oxidation and/or conjugation. Most BZDs are broken down into pharmacologically active metabolites, which may have longer half-lives than the parent compounds. BZD toxicity may result from overdose or from abuse. Cigarette smoking may decrease the sedative effects of usual doses of BZDs. It is assumed that alprazolam undergoes transplacental passage and that it is excreted in human milk. All BZDs are classified as schedule IV controlled substances, capable of causing dependence, tolerance, and abuse. Liver and kidney function tests and blood counts should be performed regularly during long-term BZD therapy. BZD used solely as hypnotics (flurazepam, temazepam, triazolam) are contraindicated during pregnancy. Treatment of BZD overdose involves supportive care, single-dose activated charcoal, airway protection, and monitoring. Flumazenil (Romazicon®) is a specific antidote for BZDs. Isolated BZD overdose in BZD-naive patients is the ideal indication for flumazenil use. Flumazenil may precipitate withdrawal in long-term BZD users, whereas it may result in exacerbation of the condition in patients taking BZDs for a life-threatening condition.Encyclopedia of Toxicology, 3rd edited by Phil Wexler, 04/2014: chapter Anxiolytics: pages 280–286; Elsevier Inc., Academic Press., ISBN: 978-0-12-386454-3
- [Show abstract] [Hide abstract]
ABSTRACT: What is known and objective: Atypical antipsychotics are considered safe for treating schizophrenia and are rarely reported to induce rhabdomyolysis. Case summary: Here is a case of a woman with schizophrenia who developed rhabdomyolysis following overdose of risperidone, trihexyphenidyl and benzodiazepines. There was no recurrence of rhabdomyolysis when above medication was resumed with therapeutic dose. What is new and conclusion: Multidrug overdose are common but are rarely reported to induce rhabdomyolysis. Overdose risperidone may increase the risk of rhabdomyolysis and need to be kept in mind.Journal of Clinical Pharmacy and Therapeutics 09/2014; 39(6). DOI:10.1111/jcpt.12205 · 1.67 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.